Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 356, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 9, 2001, 5:23 PM CDT for DeKalb County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2001, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 9, 2001, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
674 WUUS54 KBMX 092223 SVRBHM ALC049-092300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 523 PM CDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEKALB COUNTY IN ALABAMA * UNTIL 600 PM CDT * AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SYLVANIA...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...VALLEY HEAD...SHILOH...RAINSVILLE...PINE RIDGE...HAMMONDVILLE AND FORT PAYNE. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3462 8578 3449 8593 3429 8578 3453 8553
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:18 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 3:18 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 318 PM CDT MON JUL 09 2001 BEST MOISTURE AND INSTABILITY (AS SEEN FROM THETA-E AXIS AND LI AXIS) EXTENDS FROM MIDDLE TENNESSEE SOUTHEAST INTO GEORGIA THIS AFTERNOON...AND BEST THUNDERSTORM DEVELOPMENT OBSERVED THROUGH THIS CORRIDOR. HOWEVER...EXPECT SOME ADDITIONAL DEVELOPMENT TO WEST OF THIS AREA TO OCCUR DURING THE REMAINDER OF THE AFTERNOON AND SPREAD INTO NORTH ALABAMA INTO THE EVENING HOURS. SO SOME POPS WILL BE CARRIED FOR TONIGHT...AND WILL BE INFLUENCED BY RADAR COVERAGE AT TIME OF ISSUANCE. OTHERWISE AS PER PREVIOUS FORECAST PACKAGE BEST MOISTURE AND INSTABILITY APPEARS TO DROP FARTHER SOUTH AND WEST ON TUESDAY...AND WILL REFLECT THIS IN AFTERNOON PACKAGE. HOWEVER...WITH NORTHWEST FLOW ALOFT AND EMBEDDED IMPULSES CONTINUING TO AFFECT FORECAST AREA NEXT COUPLE OF DAYS...AND WITH HIGH SURFACE DEWPOINTS AND UNSTABLE AIR MASS REMAINING ACROSS REGION...THINK IT WOULD BE PRUDENT TO KEEP MENTION OF THUNDERSTORMS ACROSS ALL OF AREA INTO WEDNESDAY. LOWER SURFACE DEW POINTS BY WEDNESDAY ACROSS THE TENNESSEE VALLEY WOULD SUGGEST ONLY WIDELY SCATTERED ACTIVITY THERE BY THAT TIME. FAIRLY NORMAL MID JULY TEMPERATURES WILL CONTINUE NEXT COUPLE OF DAYS...WITH MOST HIGHS 90 TO 95 AND OVERNIGHT LOWS IN THE LOW TO MID 70S. THIS SHOULD KEEP US BELOW HEAT ADVISORY CRITERIA ALTHOUGH MAY STILL NEED HEADLINE FOR HEAT INDICES NEAR 105 SOUTHERN SECTIONS FOR TUESDAY. IN THE EXTENDED...LOOK FOR SCATTERED AFTERNOON AND EVENING CONVECTION TO CONTINUE THURSDAY AND FRIDAY WITH SOMEWHAT LOWER POPS AND MAX TEMPS BY THE WEEKEND...ESPECIALLY NORTHERN SECTIONS. HSV 073/093 072/092 4Z322 BHM 074/093 072/093 2323 MGM 074/094 073/093 2433 .BHM...NONE.
In the hours before
Special weather statement, Jul 9, 1:13 PM CDT, 4 hours 10 minutes before
ALZ001>038-040>050-092013- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 113 PM CDT MON JUL 09 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS NORTH AND CENTRAL ALABAMA THROUGH THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP OVER MIDDLE TENNESSEE AND TRACK SOUTHEASTWARD INTO NORTHEAST ALABAMA. SOME THE STORMS MAY PRODUCE STRONG DAMAGING WINDS...IN EXCESS OF 50 MPH. ISOLATED THUNDERSTORMS ARE POSSIBLE IN AREAS OUTSIDE OF NORTHEAST ALABAMA. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY ACROSS NORTHEAST ALABAMA. WET MICROBURST POTENTIAL FACTOR: HU!NTSVILLE IS 1, BIRMINGHAM IS 1, MONTGOMERY IS 1, 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.